Kansas, 2020

Damaging Winds in Kansas, July 2 to 3, 2020

July 2 to 3, 2020 · NWS ICT · 13 events in 5 counties and zones

A complex of thunderstorms moved east-southeast during the late evening of July 2nd, 2020. As the complex moved southeast, it produced damaging wind gusts of 62 to 68 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of thunderstorms moved east-southeast during the late evening of July 2nd, 2020. As the complex moved southeast, it produced damaging wind gusts of 62 to 68 mph. The damaging winds produced sporadic reports of small to medium tree limb damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 2, 8:23 PM CST, 7 minutes earlier.

Area forecast discussion, Jul 2, 8:23 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
923 PM CDT Thu Jul 2 2020

.UPDATE...
Issued at 923 PM CDT Thu Jul 2 2020

Diurnally driven convection, along a diffuse outflow boundary has led
to convection propagating to the NW towards the convective complex
currently moving east out of NW KS. The bigger concern, now, is the
strong/severe complex of storms moving E into KHYS and what is the
path of this complex of storms late this evening and overnight.

Current RAP propagation vectors suggest that this complex will
continue to move E-SE as it progresses into central KS, possibly
taking more of a turn to the SE with time towards McPherson and
Marion, as the complex follows the main instability axis to the SE.
Could see damaging winds along the bowing segment with heavy
rainfall as well, given the very unstable airmass.  After
coordination with SPC, gonna issue a SVR Watch for portions of
central KS for the damaging wind threat.

Ketcham

&&

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Thu Jul 2 2020

Morning convection which moved across the southern Flint Hills
has evolved into a decent MCS this afternoon across eastern
Oklahoma. This has stabilized much of the area in the wake of
the outflow boundary which arches from central Oklahoma into
portions of southwest Kansas. This will focus the more robust
convection west of the forecast area late this afternoon. As the
weak mid-level flow becomes more northerly this evening, it may
tend to keep much of this convection from developing/moving too
far east into central Kansas. However, airmass recovery is
expected within the reservoir of elevated low level moisture
across central and eastern Kansas later this evening, so will
expand slight/modest PoPs overnight. Weak northerly flow aloft
looks to be maintained across the area through Independence Day
with instability axis across eastern Kansas. While chances for
organized convection look low, cannot rule out a few storms the
next few days. Temperatures should average near or slightly above
early July climo, though will likely stay just below the 105 heat
advisory criteria.

Darmofal

.LONG TERM...(Sunday night through Thursday)
Issued at 300 PM CDT Thu Jul 2 2020

Upper ridge will retrograde across the Southwest CONUS late in
the weekend through early next week as weak troughing over the
high Plains migrates across the area. This may provide modest
precip/convective chances across the area.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 700 PM CDT Thu Jul 2 2020

Diurnally driven convection continues across south central KS and
extreme SE KS at this time.  Most of the convection is flirting with
the KHUT/KGBD and KCNU taf sites.  Current propagation of the south
central KS storms, are moving to the NW, towards the KGBD taf site.
So will go with VCTS for the KGBD and KHUT taf sites.  Will also
include VCTS for the KCNU taf site, as outflows from the convection
to east of CNU may propagate back to west.  Think most of the
convection is diurnally driven, with most of the convection expected
to wane a couple of hours after sunset.

VFR conditions are expected overnight into Fri.

There is another chance of isolated storms across south central KS
on Fri afternoon. For now, will not include a VCTS in for this
chance, as pinning down the location of any storms is too far out to
pinpoint just yet.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  95  71  94 /  30  20  20  20
Hutchinson      70  95  70  94 /  50  20  20  20
Newton          71  94  70  93 /  50  20  20  20
ElDorado        70  93  70  92 /  30  20  20  20
Winfield-KWLD   73  94  72  93 /  30  20  20  20
Russell         68  94  69  93 /  60  10  20  20
Great Bend      68  95  69  94 /  60  10  20  20
Salina          71  94  70  93 /  50  20  20  20
McPherson       70  94  69  93 /  50  20  20  20
Coffeyville     74  93  72  92 /  20  30  20  20
Chanute         73  92  72  91 /  20  30  20  20
Iola            72  91  71  90 /  20  30  20  20
Parsons-KPPF    73  92  72  91 /  20  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Ketcham
SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 2:52 PM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Jul 2 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Jul 2 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices range from 100 to around 105 degrees through early
this evening.

There is a chance for thunderstorms this evening and overnight.
Any storms that develop or move into the area this evening, mainly
across far southeast Kansas and areas of central Kansas to the west
of I-135, will be capable of strong to locally damaging wind gusts
of 55 to 65 mph and nickel to quarter sized hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic chances for thunderstorms through the 4th of
July weekend and into early next week. While the risk for organized
and widespread severe storms is low, a few strong to marginally
severe storms with strong winds and hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 2, 4:49 PM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
549 PM CDT Thu Jul 2 2020

KSZ072-096-022315-
Neosho KS-Allen KS-
549 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 615 PM CDT.

* At 548 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southwest of Uniontown, or
  14 miles northeast of Erie and is nearly stationary.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Savonburg, Elsmore and Stark.

LAT...LON 3782 9509 3763 9509 3763 9523 3786 9523
      3786 9508 3782 9508
TIME...MOT...LOC 2249Z 080DEG 3KT 3776 9511

METZGER
Special weather statement, Jul 2, 5:21 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
621 PM CDT Thu Jul 2 2020

KSZ050-067-030000-
Reno KS-Rice KS-
621 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Reno County in south central Kansas...
  Southern Rice County in central Kansas...

* Until 700 PM CDT.

* At 618 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Abbyville, or 10 miles
  southwest of Nickerson...moving west at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Sterling, Nickerson, Arlington, Sylvia, Alden, Plevna, Abbyville,
  Willowbrook and Langdon.

LAT...LON 3826 9847 3825 9799 3799 9798 3799 9810
      3774 9815 3786 9847
TIME...MOT...LOC 2321Z 107DEG 5KT 3803 9822

METZGER
Special weather statement, Jul 2, 5:23 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
623 PM CDT Thu Jul 2 2020

KSZ072-096-030015-
Neosho KS-Allen KS-
623 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 715 PM CDT.

* At 621 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Walnut, or 10
  miles northeast of Erie...moving southwest at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Erie, St. Paul, Savonburg, Elsmore and Stark.

LAT...LON 3748 9544 3786 9540 3786 9508 3772 9509
      3749 9509
TIME...MOT...LOC 2322Z 027DEG 6KT 3770 9517

METZGER
Special weather statement, Jul 2, 7:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
806 PM CDT Thu Jul 2 2020

KSZ047-030200-
Barton KS-
806 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 900 PM CDT.

* At 803 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Great Bend...moving northwest
  at 10 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Albert, Great Bend Airport and
  Cheyenne Bottoms.

LAT...LON 3863 9878 3836 9849 3826 9874 3826 9881
      3844 9903
TIME...MOT...LOC 0105Z 136DEG 7KT 3838 9872

METZGER
Special weather statement, Jul 2, 7:54 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
854 PM CDT Thu Jul 2 2020

KSZ032-047-030230-
Russell KS-Barton KS-
854 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...
  Northwestern Barton County in central Kansas...

* Until 930 PM CDT.

* At 852 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Gorham, or over Walker...moving
  northwest at 10 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Gorham, Milberger and Galatia.

LAT...LON 3900 9904 3895 9888 3870 9887 3859 9901
      3861 9904 3870 9903 3870 9904
TIME...MOT...LOC 0153Z 156DEG 10KT 3887 9904

METZGER
Special weather statement, Jul 2, 8:27 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
927 PM CDT Thu Jul 2 2020

KSZ047-030330-
Barton KS-
927 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 1030 PM CDT.

* At 924 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Pfeifer...moving southeast at
  45 mph.

* Wind gusts up to 50 mph will be possible with this storm.  This
  wind is expected ahead of the main storm.

* Locations impacted include...
  Hoisington, Claflin, Albert, Olmitz, Galatia, Susank, Cheyenne
  Bottoms and Odin.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3870 9903 3870 9849 3841 9849 3844 9903
TIME...MOT...LOC 0226Z 300DEG 38KT 3874 9909

METZGER

The radar

The Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 2, 8:30 PM CST
Where
Russell County, 0.44 mi ENE of (Rsl)russell Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.873, -98.813

Measured gust at the Russell Airport.

Thunderstorm Wind, Russell

When
July 2, 8:34 PM CST
Where
Russell County, 0.43 mi ENE of (Rsl)russell Muni Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.873, -98.813

Measured wind gust at the Russell Airport.

Thunderstorm Wind, Russell

When
July 2, 8:40 PM CST
Where
Russell County, 1.48 mi NNW of Homer
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.870, -98.740

Mesonet Station 2.4 West of Bunker Hill.

Thunderstorm Wind, Lincoln

When
July 2, 8:41 PM CST
Where
Lincoln County, 8.22 mi SW of Sylvan Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -98.480

Reported by a trained spotter.

Thunderstorm Wind, Russell

When
July 2, 8:41 PM CST
Where
Russell County, 0.46 mi ENE of (Rsl)russell Muni Ar
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.873, -98.812

Measured gust at the Russell Airport.

Thunderstorm Wind, Russell

When
July 2, 9:11 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
56 kt (64 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
38.890, -98.850

One inch tree limbs broken, also some shingles blown off. Report from Mping.

Thunderstorm Wind, Russell

When
July 2, 9:19 PM CST
Where
Russell County, 1.28 mi ENE of Russell
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
CoCoRaHS
Coordinates
38.890, -98.830

Several medium size tree branches down around the area.

Thunderstorm Wind, Russell

When
July 2, 9:19 PM CST
Where
Russell County, 1.28 mi ENE of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.890, -98.830

Reported by a trained spotter.

Thunderstorm Wind, Ellsworth

When
July 2, 9:39 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.740, -98.230

Several decent size tree branches were reported down in town.

Thunderstorm Wind, Saline

When
July 2, 10:12 PM CST
Where
Saline County, 0.93 mi S of (Sln)salina Muni Arp
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.787, -97.651

Thunderstorm Wind, Saline

When
July 2, 10:20 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.820, -97.620

Dispatch reported strong winds in town with a tree knocked down.

Thunderstorm Wind, Sedgwick

When
July 3, 12:04 AM CST
Where
Sedgwick County, (Ict)wichita Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.650, -97.430

Measured at Eisenhower National Airport.

Thunderstorm Wind, Sedgwick

When
July 3, 12:29 AM CST
Where
Sedgwick County, 0.88 mi NE of Derby
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.560, -97.260

A personal weather station measured the gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911472, 911473, 911476, 911479, 911482, 911483, 911496, 911500, 911501, 911503, 911510, 911511, 911512.